C difficile–associated diarrhea
Although many infectious complications involve the GI tract and abdomen in cancer patients, C difficile-associated diarrhea and typhlitis are the most important clinically.
Diarrhea is common in the cancer patient during chemotherapy. One of the most common causes of diarrhea is antibiotic-associated colitis. By far, the predominant etiology of antibiotic-associated colitis is C difficile. C difficile may also be community-acquired. The increasing incidence and severity of C difficile infections have been attributed to emergence of a hypervirulent strain known as North American pulsed-field type 1, restriction-endonuclease analysis type B1, polymerase chain reaction ribotype 027 (NAP1/B1/027).
The major risk factor for C difficile–associated diarrhea is treatment with antibiotics, especially broad-spectrum β-lactams with activity against enteric bacteria, quinolones, and clindamycin(Drug information on clindamycin), especially in the hospital environment. Antibiotic therapy causes a disruption in the normal bacterial flora of the colon. Pathogenic strains then produce toxins that cause diarrhea and pseudomembranous colitis.
Other risk factors include surgery (primarily colonic, gastric, and pelvic), colon carcinoma, leukemia, and uremia. Obviously, the hospitalized cancer patient undergoing chemotherapy and/or surgery and receiving broad-spectrum antibiotics is most vulnerable to this infection.
Infection with C difficile can be asymptomatic. When signs and symptoms do occur, they may range from mild to moderate diarrhea with lower abdominal pain, to colitis without pseudomembranous formation, to pseudomembranous colitis, to fulminant colitis. Fulminant colitis may be associated with toxic megacolon and even perforation of the viscus and peritonitis. On occasion, a patient may present with just abdominal pain or fever and no diarrhea.
Pseudomembranes may be absent in mild disease but usually are present in severe disease and are easily recognized on sigmoidoscopic or colonoscopic examination as adherent yellow plaques that may coalesce over large areas.
The development of diarrhea or even abdominal pain and fever in a cancer patient should prompt a workup for C difficile–associated diarrhea.
The laboratory diagnosis of C difficile infection depends on demonstration of C difficile toxins in the stool. The gold standard is the stool cytotoxin test, a tissue-culture assay that demonstrates cell rounding by C difficile toxin B.
Another test that can demonstrate C difficile toxins (A and/or B) in the stool is an enzyme immunoassay. It is less expensive and faster than the cytotoxin test and does not need to be performed by specially trained laboratory personnel.
Although a stool culture for C difficile may also be obtained, it has less significance in making the diagnosis.
The initial step in the management of C difficile–associated diarrhea is to discontinue antibiotic therapy. Patients may not require any other therapy. However, stopping antibiotics in a cancer patient may not be possible or the patient may be severely ill from the colitis. In these instances, specific anti–C difficile therapy is required.
Specific antibiotic therapy
Metronidazole and vancomycin Metronidazole(Drug information on metronidazole) (500 mg PO tid) and vancomycin (125 mg PO qid), both given for 10 to 14 days, are the drugs of choice. Metronidazole is preferred because it is less expensive. However, in the case of moderate to severe enterocolitis, vancomycin is the drug of choice.
For the patient who cannot tolerate oral medications, IV metronidazole (500 mg q8h) can be given. IV vancomycin should not be used, as high intraluminal levels cannot be attained. A vancomycin retention enema may be useful for cases of ileus. For a severe complicated episode (hypotension or shock, ileus, megacolon), it is recommended to use vancomycin (500 mg orally four times per day or by nasogastric tube) plus metronidazole (500 mg every 8 hours intravenously). Vancomycin retention enemas should be added for complete ileus.
Other agents that might be used for treatment include rifamixin and nitazoxanide(Drug information on nitazoxanide) (Alinia). Bacitracin(Drug information on bacitracin) (25,000 U PO qid) and cholestyramine (4 g PO qid) may be used as adjuncts.
Surgical therapy Subtotal colectomy with ileostomy may be required for severe C difficile enterocolitis. Monitoring serum lactate and white blood cell counts (non-neutropenic) may help in making the decision to operate.
Probiotics should be avoided in neutropenic patients.
Caution Use of metronidazole beyond the first relapse is not recommended.
Treatment of relapse
Relapse occurs in 10% to 20% of patients. If treatment is indicated, a repeat 7- to 14-day course of either metronidazole or vancomycin may be administered. If the infection persists after repeated therapy, longer courses (4 to 6 weeks) followed by a gradual tapering of the dose may be helpful.
Patients with C difficile–associated diarrhea and those who are known carriers should be placed in "contact isolation"; ie, the use of gloves, gowns, and careful hand-washing should be instituted.
During outbreaks, the use of sodium hypochlorite to disinfect contaminated surfaces has been recommended.
Antibiotic prophylaxis of high-risk patients or carriers is not recommended.
Cohen SH, Gerding DN, Johnson S, et al: Clinical practice guidelines for Clostridium difficile infection in adults: 2010 Update by the Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA). Infect Control Hosp Epidemiol 31:431–455, 2010.